• March 13, 2018 /  Myeloma, Uncategorized

    It’s been a while since I updated, but various people have wanted to look at my blog, which has given me an incentive. It took me ages to sign in as I’d forgotten the details! It will be short I’m afraid as I’m quite busy, but I will try to update a bit more frequently.

    I got through 8 cycles of Panobinostat, but having managed to get my levels down, they then started to climb again and I was feeling very ropey. I had a long discussion with my consultant. As Daratumumab, which would be a good bet, was unavailable then (and now I don’t fit the criteria), the only options left to me were older drugs. We looked at Cyclophosphamide, Melphalan and Bendamustine. In the end, for various reasons, we went for Cyclo and Dex at least to start with, without Thalidomide, which would usually be take as part of the CTD regime. I have peripheral neuropathy and we didn’t want to make it worse. I started Cyclo in early November. In terms of disease levels it has not worked very well, but kept them stable mostly around the 1000 to 1300 kappa range until the last test. I have found the regime very hard work this time, which I wasn’t expecting, but it is likely that the Panobinostat had clobbered me and I went straight into Cyclo.

    Unfortunately my blood counts have been affected and in Feb I had a week off and then again I have had two weeks off since the beginning of March. My platelets went down to 20 and my haemoglobin has been falling despite the time off and the fact I self-inject Eprex. Yesterday I saw my consultant and my kappas have gone up to over 1800, my platelets have revived a bit to 36, but my haemoglobins have sunk further to 73. Not surprisingly I have major fatigue. So things are going a bit pear-shaped atm.

    We decided to try adding in a small dose of thalidomide, crossing our fingers that my bloods and neuropathy won’t be too badly affected. They will give me transfusions if necessary.

    If this regime doesn’t work we may try one of the other drug regimes. But the blood counts may be affected by those and it could be the disease kicking in anyway.

    All this is complicated by the fact I need a colonoscopy – I had a recall from the standard tests. My last one was cancelled due to my low platelets, as I might have bled more if they had to remove polyps. So it has been rescheduled and I may have a transfusion beforehand, although that will be fun if I have to be on a drip while dashing too and fro to the loo from the laxatives!

    Since I had a heart issue on cycle one of my Pano, I have been working through various heart tests (eg ultrasound, ECG) and most recently have had a heart MRI. The cardiologist doesn’t think I have any issues, but it will rule out anything like amyloid deposits.

    The other thing I have been doing is sorting out end of life care details, redoing wills etc. It’s not pleasant thinking about these things, but given my current situation, which could deteriorate, it’s good to have it all down on paper.

    So, life’s a bit tough atm, but one can only hope that we can settle on a regime which keeps me going. As always it’s important to live day to day and spring will hopefully be on its way soon!

     

    Tags: ,

  • August 2, 2017 /  Myeloma

    Well it’s been a real struggle. Apart from the transplants this may have been one of the toughest regimes I’ve been on. But it is working and so it gives me the oomph to get through it.

    My results have been as follows. I started on about kappa 2,500. After round one the levels went down to 147!! However I had a blip on my ECG and cycle two was just Velcade and Dex, while I had lots of ECGs, an Echocardiogram and a 24 heart tracker. The problem didn’t reoccur, but they did discover that I had mild aortic insufficiency, which means a faulty valve. I’m hoping to see a cardiologist about that. It may not be a result of the myeloma, as it can be caused by a whole variety of things.

    However the second reading still showed a reduction to 103, either due to the Velcade or maybe the Pano was still working. Before I started round 2 my consultant reduced my Pano by 5mg and halved my Dex to 40 (10 x 4) a week.

    After this my levels went down to 70 and then after cycle 4 to 37. Normal levels are 0 to 19 so we are doing well. My kappa/lambda ratios are also going down, but they have almost never been normal, so I’m not expecting them to normalise yet.

    The side effects have been severe. The worst has been the effect on walking. I can’t even walk round the little lake at the bottom of our hill now, my legs are shaky and my feet and legs are puffy. We have used a wheelchair a couple of times on outings. We’re not sure exactly which drug is causing it, as Dex does weaken the muscles, but I have never experienced it that badly. It is likely that the Velcade is mostly to blame, so that dose has been reduced for round 5.

    The other issues are fatigue, digestive issues, especially very bad indigestion, enormous bloating and loose bowels, which I have been controlling relatively well with medication. I retain a lot of fluid and my weight has really gone up, although Dex also wants me to eat more. Sometimes I feel like a Michelin man with bright pink cheeks from the Dex.

    I don’t really feel much better on weeks off, as I get the usual Dex withdrawal, but we are going to try to do more, as this is also very tough for my husband Bob, as life with an chronic invalid is very boring and it’s good for me to make an effort. I have been trying to see friends and have the odd lunch out.

    I know others on Pano have also struggled, so good luck with it all and please do get in touch if you want to share experiences.

     

     

    Tags: , , , , , ,

  • May 8, 2017 /  Myeloma

    Well, I’ve had to move on. Pom didn’t work very well. My levels went up high – mid – 2000s and even though they then stabilised, there wasn’t any sign they’d come down. I was very fatigued, but otherwise coped OK. Easter was a bit manic – my consultant was away and while we knew that I’d be going on PVD, I was put on a lot of steroids just to try and hold me steady. Coming down was a nightmare, but I did get some smaller doses to wean me off.

    So I’ve been on PVD for a week. It’s quite complicated. I have a chart to help. The regime runs in 3 week cycles. The Panobinostat (also called Farydak) is on 6 days of the first 2 weeks, so has gaps between. I have to go into the hospital for subcut Velcade injections twice a week (Tues and Friday), which is a nuisance. Then I also have quite a lot of Dex (steroid) on several days. Then at the end of two weeks I get what amounts to 10 days off. I am not looking forward to the Dex withdrawal during that period.

    I didn’t have any major issues until yesterday, when I was on the loo a lot and felt very tired. I slept quite a bit of the day. Then we went for a walk round the lake and on the way back I felt very faint and weak, though I recovered quickly once I sat down and had a drink. Pano is known for the runs and also the general regime can make you faint and dizzy and bring the blood pressure down. Mine is low anyway. So I guess I will need to take it easy. I am ofc taking Questran for my bile acid malabsorption which causes diarrhoea, so I have upped that a bit and yesterday I took Loperimide too (Imodium), so I’m hoping to keep the runs at bay. I will take advice on it. Today things aren’t so bad, but I’ll be back on Pano tomorrow so might expect them again on Wed. I’m also feeling more nausea than usual – I’m not a ‘sicky’ person but I think I may have to use my anti-sickness drugs a bit more. It is likely though that I will get accustomed to the regime and have fewer side effects.

    There is a practical issue to the new regime. I already self-inject my immunoglobulins 3 times a week and some Eprex, which boosts my red blood cells, once a week. This means that I have to find space for 2 Velcade injections. I have begun putting the Eprex into my thigh – which is painful! The Velcade is leaving quite large red blotches, but they are fading over a few days. I am not leaving big marks from my Igs, but do have a couple of big bruises from doing some things too close together. So I’m having to try and be very careful about where everything goes. I have not been taught how to self-inject the Igs into the thigh, and I’m not sure they would be keen on me doing that as you have to get a whole syringe full into the soft part over 10 mins, and the thigh might not work as well as the stomach.

    Generally I’ve felt a bit low so far on this – it’s quite hard work, and I would really like to feel well enough to go out and about a bit. I have done so many medications now I think it’s taken a bit of a toll on my constitution. Keeping hopeful that I will adapt quite soon and also that the regime works as well as it does for other people.

    Tags: , , , ,